Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Cheyenne, WY

April 30, 2002Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 30, 2002, 9:17 PM MDT for Sioux County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 9:17 PM MDT (03:17 UTC)
Expired
Apr 30, 2002, 9:45 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 9:28 PM MDTHail 0.75Harrison, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
673 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 010317
SVRCYS
NEC165-010345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
917 PM MDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 945 PM MDT

* AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHWESTERN SIOUX COUNTY...OR ABOUT 10
  MILES EAST OF TORRINGTON...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS A HISTORY OF LARGE HAIL AND STRONG WIND GUSTS.  AT 843
PM LINGLE HAD GOLFBALL SIZED HAIL AND AT 905 PM THE TORRINGTON AIRPORT
HAD A WWIND GUST TO 56 MPH.   

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

$$
WEILAND

WCJIN-WYSE

LAT...LON 4219 10405 4200 10404 4224 10360 4240 10382

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:15 PM MDT, 6 hours 2 minutes earlier.

Area forecast discussion, Apr 30, 3:15 PM MDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT TUE APR 30 2002

18 UTC MESO-ETA CONTINUES TO DESTABLIZE SOUTHEAST CORNER WY AND
SOUTHERN NEB PANHANDLE WITH 45-50 DEWPOINTS SPREADING TO EAST SLOPES
LARAMIE RANGE. BELIEVE WILL BE LUCKY TO GET THEM TO WY/NEB BORDER.
ALSO...AXIS OF BEST INSTABILITY PLACED TOO FAR TO WEST. STILL BELIEVE
GREATEST RISK IN SOUTHERN PANHANDLE...POSSIBLY FROM TORRINGTON-PINE
BLUFFS EASTWARD. 18 UTC RUC40 LOOKED TOO DRY WITH DEWPOINTS BUT IT
ALSO PLACED INSTABILITY AXIS WELL TO WEST. TEMPS IN SOUTHERN
PANHANDLE INCHING TOWARD 70F WITH MID 40S DEWPOINTS. MODELS CONTINUE
IDEA OF VORTICITY LOBE TOPPING RIDGE AND IMMEDIATELY UPSTREAM
INSTABILITY THIS EVENING. AFTER THIS EVENING...ATTENTION TURNS TO
WINTERLIKE WX. QPF PROGGED IN AREA DGW AND NORTHERN LARAMIE RANGE
LATE TNGT/WED MRNG MARGINALLY ENOUGH FOR SNW ADVSY AS PRECIP BY THEN
WILL BE SNOW. AS UPPER RIDGE...EXTENDING SOUTHEAST FROM
CWA...COLLAPSES LATE TONIGHT/WED...COOLER AIR SPREADS SOUTH. EXTREME
SOUTHERN PANHANDLE MAY STAY COLD RAIN OR A MIXTURE. PROGGED SOUNDING
OFF EARLIER MESO-ETA INDICATED POSSIBILITY SLEET SOUTHERN PANHANDLE
ROUGHTLY AROUND 15 UTC WED...BUT THREAT SHOULD BE SHORTLIVED AS
LAYER COOLS QUICKLY. CWA WILL BE UNDER INFLUENCE NORTHERN STREAM WED
EVENING WITH DRYING AIR AND DIMINISHING PRECIP. STILL SHEARING
VORTICITY LOBE ALONG BFF-RWL AT 06 UTC THU...WHICH COULD SLOW END OF
FLURRIES AND CLEARING MOUNTAINS OF SOUTHERN BORDER.

.CYS...
WY...WNTR WX ADVSRY LT TNGT/WED MRNG EAST-CENTRAL & NORTH LARAMIE
     MTNS...ZNS 59..60..64.
NE...NONE.

COX

In the hours before

Local storm report, Apr 30, 7:21 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
721 PM MDT TUE APR 30 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    6 SW HEMINGFORD           NE   1.00 INCH HAIL
04/30/02   BOX BUTTE
Local storm report, Apr 30, 7:40 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
740 PM MDT TUE APR 30 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

723  PM    HEMINGFORD                NE   .88 INCH HAIL
04/30/02   BOX BUTTE
Local storm report, Apr 30, 8:53 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
853 PM MDT TUE APR 30 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    LINGLE                    WY   1.75 INCH HAIL
04/30/02   GOSHEN
Local storm report, Apr 30, 9:00 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
900 PM MDT TUE APR 30 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 PM    7 N TORRINGTON            WY   .75 INCH HAIL
04/30/02   GOSHEN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:12 PM MDTSevere Thunderstorm WarningCYSBox Butte33 min
Apr 30, 11:40 PM MDTSevere Thunderstorm WarningCYSSioux35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.